Florida, 2023

Damaging Wind in Florida, July 5, 2023

July 5, 2023 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms over a very moist and unstable airmass produced localized strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms over a very moist and unstable airmass produced localized strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 2:19 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 2:19 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
319 PM EDT Wed Jul 5 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...(Thru Tonight)
Issued at 318 PM EDT Wed Jul 5 2023

Weak shortwave moves east across GA, nrn FL, and Carolinas
Tonight. Maintaining current forecast with scattered to numerous
showers/t-storms late this afternoon thru the evening. Consensus
guidance indicates low temperatures in the mid 70s across the
area.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 318 PM EDT Wed Jul 5 2023

Little pattern change through Friday night with occasional weak
disturbances moving eastward over the area. Latest guidance
suggests numerous showers/t-storms will develop in moist
environment across forecast area. High temperatures will be in the
mid 90s inland, lower 90s coast both days, with afternoon heat
index values 104-108, just below heat advisory criteria.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 318 PM EDT Wed Jul 5 2023

Pattern over forecast area changes very little...it is Summer.
Consensus guidance maintains high rain chances each afternoon.
No changes in high and low temperatures each day, along with
heat index values each afternoon 104-108.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM EDT Wed Jul 5 2023

Everything appears to be on track for the TAFs with convection
firing over SW GA and moving ESE toward the TAF sites. Models
still on track with "late" convection firing between 0523/0603
across KSSI and JAX Metro fields. Looking like convection may stay
east of KGNV but it will be close. Will likely back off on
conditions there with respect to min visibility in the TEMPO
group.

&&

.MARINE...
Issued at 318 PM EDT Wed Jul 5 2023

High pressure will extend across the southern half of the Florida
peninsula through the week as a front gradually moves southward
across Georgia. South to southeast wind surges will develop each
afternoon and evening as the Atlantic sea breeze shifts inland.
An increase in storm activity expected during the afternoon and
evening hours the rest of the week as the weak front stalls just
to the north of the waters. Higher chances for showers and
thunderstorms may extend through the weekend as another front
approaches.

Rip Currents: A moderate risk of rip currents this afternoon.
Surf will be near 2 ft at times, with the highest threat of rip
currents around jetties and piers, and also centered within a few
hours of low tide, which is in the aftn hours. Little overall
change Thu and Fri to the rip current potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  94  75  95  74 /  50  50  60  20
SSI  95  78  92  78 /  60  60  60  30
JAX  96  75  95  74 /  60  60  70  30
SGJ  94  75  94  75 /  50  60  60  30
GNV  96  75  95  74 /  70  70  80  40
OCF  95  75  94  75 /  60  60  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ020-021-023-024-
     030-031-033-035-038-122-124-125-132-133-136>138-140-222-225-
     232-236-237-240-325-340-425.

GA...Heat Advisory until 7 PM EDT this evening for GAZ152>154-165-166-
     264-350-364.

AM...None.
&&

In the hours before

Special weather statement, Jul 5, 4:44 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
544 PM EDT Wed Jul 5 2023

FLZ033-038-137-237-052215-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-
544 PM EDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of northwestern Flagler,
south central St. Johns and central Putnam Counties through 615 PM
EDT...

At 543 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Interlachen to near Andalusia. These
storms were nearly stationary.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palatka, Interlachen, Pomona Park, Hastings, East Palatka, Andalusia,
Florahome, Melrose Landing, Orange Mills and Bardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

For boaters on or near the St Johns River, move to a safe shelter
now! Do not be caught on or near the water. Gusty winds and choppy
waves are likely. Make sure all on board are wearing life jackets.

&&

LAT...LON 2955 8196 2943 8138 2961 8136 2969 8142
      2977 8162 2973 8196
TIME...MOT...LOC 2143Z 285DEG 3KT 2965 8189 2955 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 5, 5:00 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT Wed Jul 5 2023

FLZ024-124-125-225-325-425-052245-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-
600 PM EDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of northeastern Nassau
and central Duval Counties through 645 PM EDT...

At 559 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yulee to near Jacksonville. These storms
were nearly stationary.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, St. Marys, Jacksonville International Arpt, Mandarin,
Arlington, Yulee, Baymeadows, Cisco Gardens, Ortega and Nas Jax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

For boaters on or near the St Johns River, move to a safe shelter
now! Do not be caught on or near the water. Gusty winds and choppy
waves are likely. Make sure all on board are wearing life jackets.

&&

LAT...LON 3014 8156 3015 8169 3019 8168 3019 8187
      3077 8177 3074 8172 3075 8166 3073 8165
      3072 8161 3074 8160 3073 8157 3076 8158
      3071 8154 3076 8154 3077 8153 3073 8153
      3073 8151 3076 8151 3076 8147
TIME...MOT...LOC 2159Z 299DEG 4KT 3065 8161 3037 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 5, 5:13 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT Wed Jul 5 2023

FLZ137-140-237-240-052245-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
613 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern Marion
and Putnam Counties through 645 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bardin, or near Palatka, moving east at 5 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palatka, Interlachen, East Palatka, Florahome, Bostwick, Melrose
Landing, Orange Springs, Bardin, Hollister and Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2960 8159 2939 8182 2938 8207 2944 8206
      2945 8206 2957 8205 2970 8197 2984 8167
      2984 8158 2979 8156
TIME...MOT...LOC 2212Z 251DEG 5KT 2972 8166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 5, 5:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
643 PM EDT Wed Jul 5 2023

FLZ125-325-425-052315-
Western Duval FL-South Central Duval FL-Coastal Duval FL-
643 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southeastern Duval
County through 715 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm over
Arlington, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Unf, Arlington, Atlantic Beach, Baymeadows, Mayport,
Ortega, Craig Field, Fort Caroline and Nas Jax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 8176 3045 8160 3041 8139 3013 8153
TIME...MOT...LOC 2243Z 291DEG 6KT 3032 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Special weather statement, Jul 5, 5:46 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
646 PM EDT Wed Jul 5 2023

FLZ140-237-240-052315-
Central Marion FL-Western Putnam FL-Eastern Marion FL-
646 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of north central Marion
and west central Putnam Counties through 715 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or near Interlachen, moving east at 5 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Interlachen, Orange Springs, Hollister, Hog Valley, Johnson and
Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2948 8205 2965 8201 2966 8178 2958 8175
      2953 8176 2951 8175 2947 8175
TIME...MOT...LOC 2245Z 253DEG 5KT 2953 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 5, 5:53 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
653 PM EDT Wed Jul 5 2023

FLZ124-125-052315-
Coastal Nassau FL-Coastal Duval FL-
653 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of east central Nassau
and northeastern Duval Counties through 715 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm near
Talbot Island, or 10 miles south of Fernandina Beach, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amelia City, Little Talbot Island and Talbot Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8157 3061 8156 3063 8140 3039 8137
TIME...MOT...LOC 2253Z 276DEG 10KT 3052 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 5, 6:05 PM EST
Where
Duval County, 0.69 mi S of Lake Forest
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.340, -81.630

A mesonet station at the Jacksonville Terminal Channel measured a wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106319.